Patient Comments: Antiphospholipid Syndrome - Symptoms

What were your symptoms associated with antiphospholipid syndrome?

Comment from: Wendy, 65-74 Female (Patient) Published: January 07

Went to the doctor with toes turning black and extreme pain in them. While in hospital they found two clots in my lungs also a clot in my arm which is in a vein so not a big worry apparently. They did blood tests on two occasions and it proved I had APS. It is now 6 months later and my fingers are on fire the pain is unbearable and no one knows how to treat it except to keep my INR between 3@4 which I do.

Was this comment helpful?Yes
Comment from: 65-74 Male (Patient) Published: August 20

My APS diagnosis occurred only after 3 blood clots in my left leg and the coughing up of blood. A CAT scan revealed my mitral valve collapsed causing the blood loss. The valve was replaced by a titanium valve. I was then diagnosed with APS. The APS also caused petite & grand mal seizures which persist to this day notwithstanding the usages of 3 different types of meds for the same. I must retain an INR level between 3.0 & 4.0 to control the APS & take 12 MG of Coumadin daily & obtain bi-weekly blood tests.

Was this comment helpful?Yes
Comment from: Madasheck, 35-44 Male (Patient) Published: June 18

I had arthroscopic shoulder surgery a few months ago. About three days after surgery, I developed a sharp pain in my right calf that would not go away. Turned out to be a DVT behind my knee. Spent a week in the hospital for that and went home on a Sunday afternoon. Later that evening, I had pain in my right side and also had serious trouble breathing. Part of the DVT broke off and went to my right lung, and the pain was excruciating at times. I called 911 for myself. First blood test for antiphospholipid syndrome (APS) was positive. I just recently had a second blood test that also turned out positive for antiphospholipid syndrome (APS). My hematologist said that I will be on Coumadin/bloodthinners for years or the rest of my life. I am also uninsurable now at the age of 44.

Was this comment helpful?Yes
Comment from: Annasor, 45-54 Female (Patient) Published: March 07

While I was pregnant with my son in 1985 I had allot of TIA's, mini strokes, I then had my first stroke a few months after giving birth to him. While I was in the hospital following the stroke they found more things wrong, heart valve problem they thought the reason I had the stroke was because I had thrown a clot due to false positive endocarditis. Went on for 6 years and had another stroke. It is then I was diagnosed with Lupus Anticoagulant, Antiphospholipid Syndrome. That is when they added Coumadin to my daily medicines. I am still finding out about all the things that are related to this syndrome. Please let me know what other symptoms you all have had so I can understand what might be related.

Was this comment helpful?Yes
Comment from: rpope1, 55-64 Female (Patient) Published: October 25

APS has only attacked one area of my body, my left foot. When I had a severe Bunion on this foot and all the bones from my toes stuck down I had my first attack. My foot literally felt like it was on fire. I went to the emergency room and they told me it was all in my head (even though my foot was beet red)! I went to Vein specialists who all noted I had "good veins". A blood test revealed the APS. After the burning there were black areas on my foot that looked like it had been beaten. After that, those areas blistered. Recently, I had ANOTHER attack and it showed up in the Big toe on this same foot. Right before a scheduled foot operation the toe turned purple and became greatly inflamed. It felt like a raw blister. They cancelled my foot operation and had me go to the emergency room for Doppler Ultrasounds on my arteries and veins in this leg. Again, the veins were fine. Then I saw a Hematologist who kept telling me it was the veins and after much protesting he put me on a good dose of Lovanox. Within twelve hours my purple toe turned a mild red and all the other discoloration in my foot disappeared.

Was this comment helpful?Yes
Comment from: capesha11, 25-34 Female (Patient) Published: October 11

When I was 33 I was hospitalized with a DVT in my left leg and multiple PE's. First hematologist said it was from my birth control Due to the fact that I didn't have any other predisposing factors. So I was taken off of my birth control. Then my menstrual cycles were lasting 30 plus days at a time. I started having headaches everyday Went to a neurologist had an MRI of my brain done which showed that I had had a TIA at some point as well. Was able to get into a different hematologist who later diagnosed me with antiphospholid syndrome a year and a half after I was hospitalized.

Was this comment helpful?Yes
Comment from: OB Nurse, 45-54 Female (Patient) Published: June 01

I was diagnosed with antiphospholipid syndrome at age 24 when I suffered a stroke 10 days post-partum on my right side. Before that, I was never sick and my prenatals were all in order. I didn't have a very proactive OBGYN and didn't even test for anything until it was long past the incident. I recovered well, and when I was pregnant with our second child, I changed OBGYNs and a maternal fetal specialist diagnosed me when I was 15 weeks. I was started on Heparin injections three times a day in my stomach and legs for the entire pregnancy until I had a 75% placental abruption at 34 weeks and nearly lost our baby. After that pregnancy, I had my tubes tied and considered myself blessed. I will have to take a baby aspirin once a day for the rest of my life, but I have not had any other problems since.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Antiphospholipid Syndrome - Cause Question: What was the cause of your antiphospholipid syndrome?
Antiphospholipid Syndrome - Effective Treatments Question: What kinds of treatment have been effective for your antiphospholipid syndrome?
Antiphospholipid Syndrome - Tests Question: Describe the tests you've had to detect antiphospholipid antibodies and antiphospholipid syndrome.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.